Key result
Beta-mimetic use is linked to ~15-fold higher drug-induced tremor risk in asthma and COPD.
Why the study?
Does beta-mimetic use increase the risk of tremor, palpitation, and cramp in patients with COPD and asthma?
Cross-Sectional (n=299)
No
Does beta-mimetic use increase the risk of tremor, palpitation, and cramp in patients with COPD and asthma?
Beta-2-agonist use in COPD and asthma patients is associated with a significantly increased risk of persistent tremor, palpitation, and cramps, with less tolerance development than previously reported.
Beta-mimetic tremor risk warrants clinical vigilance in asthma/COPD; leaves open optimal management pending prospective trials.
Objective: To evaluate the frequency and predictability of side effects, including tremor, cramp, and palpitation, due to treatment in patients with chronic obstructive pulmonary disease and asthma. Methods:We prepared a standard questionnaire for 299 patients concerning their diagnosis, treatment, and side effects of the treatment in February 2007 at Hacettepe University, Faculty of Medicine, Department of Pulmonary Diseases.We prospectively examined the clinical status of the patients and side effects of the treatment at the 15 th , 30 th , and 180 th days of the treatment.Results: In our study, there were 38 (12.7%) patients with drug-induced tremor.Of these, 27 (71.1%)had asthma (p=0.004) and 18 (47.4%)had anamnestic palpitation.Drug-induced tremor risk was 15.3 times higher in patients who used a beta-mimetic compared with those who used any drugs.Cramp risk increased with beta-mimetic use only.In our study, drug-induced tremor was still present at the 180 th day of examination in 32 (84.2%) patients.Conclusion: This study demonstrated that side effects, including tremor, palpitation, and cramp, were more common in our patients compared with those in other studies.These side effects were directly related to the primary disease and the use of beta-2-agonists.Another finding of our study is that tolerance did not develop as much as that reported in literature.
No takes yet. Share an insight, caveat, or question.
Demir et al. (2015) conducted a cross-sectional in COPD and asthma (n=299). Beta-mimetic use vs. Other drug use or no drugs was evaluated on Drug-induced tremor (OR 15.3, 95% CI 4.6-51.3). Beta-mimetic use was associated with a 15.3-fold increased risk of drug-induced tremor (OR 15.3) in patients with asthma and COPD.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: